Alert archive / Utah / Flash Flood Warnings in 2007

Flash Flood Warning 36, NWS Salt Lake City, UT

August 27, 2007Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 27, 2007, 4:27 PM MDT for Kane County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2007, 4:27 PM MDT (22:27 UTC)
Expired
Aug 27, 2007, 6:30 PM MDT
In force
2 hr
Issued by
NWS Salt Lake City, UT
Area
Whole counties

County Kane County, UT

The radar

The Cedar City radar (KICX), 92 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2007-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2007-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 272231
FFWSLC
UTC025-280030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
427 PM MDT MON AUG 27 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN KANE COUNTY IN UTAH...

* UNTIL 630 PM MDT

* AT 422 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
  OCCURRING ALONG THE WAHWEAP CREEK NEAR BIG WATER.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

TRAINED SPOTTERS AT THE BIG WATER VISITOR CENTER INDICATED THAT
SIGNIFICANT WATER FLOW CONTINUES ON THE WAHWEAP CREEK AND
MAY NOT HAVE CRESTED. RAINFALL HAS NOT OCCURRED DURING THE PAST
3 TO 4 HOURS BUT RUNOFF CONTINUES FROM WIDESPREAD RAIN THAT
OCCURRED MIDDAY. ADDITIONAL THUNDERSTORMS ARE MOVING ACROSS
THE UPPER DRAINAGE AREAS OF NORTHERN KANE COUNTY AND COULD SEND
MORE WATER FLOWS INTO THIS CREEK THROUGH 630 PM.

THE WAHWEAP CREEK WILL AFFECT TRAVEL ON SMOKY MOUNTAIN ROAD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3703 11193 3702 11159 3739 11135 3752 11191

$$

TARDY
1 follow-up statement
000 
WGUS75 KSLC 280028
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
625 PM MDT MON AUG 27 2007

UTC025-280035-
KANE UT-
625 PM MDT MON AUG 27 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MDT FOR EASTERN KANE
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT STRONG
THUNDERSTORMS CONTINUE ACROSS NORTHERN KANE COUNTY BUT ARE
WEAKENING. HEAVY RAIN FROM THESE STORMS WILL FLOW MOSTLY
INTO COTTONWOOD CREEK THROUGH 9 PM. SOME ADDITIONAL RAINFALL
WILL RUNOFF INTO THE WAHWEAP DRAINAGE THE BUT CREEK IS EXPECTED
TO GRADUALLY RECEDE. THE SMOKY MOUNTAIN ROAD WAS CLOSED TO
HIGH WATER LEVELS NEAR BIG WATER ACCORDING TO THE BIG WATER
VISITOR CENTER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3703 11193 3702 11159 3739 11135 3752 11191

$$

TARDY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:19 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 27, 3:19 PM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
319 PM MDT MON AUG 27 2007

.SYNOPSIS...A DISTURBANCE WILL TRACK ACROSS SOUTHERN UTAH TODAY.
OTHERWISE...MOISTURE WILL LINGER OVER THE AREA FOR MUCH OF THE WEEK.

&&

.DISCUSSION...AN ELONGATED UPPER LEVEL TROUGH CURRENTLY STRETCHES
ACROSS SOUTHERN AND EASTERN UTAH. ADDITIONALLY...AN UPPER LEVEL
LOW CONTINUES TO MOVE ACROSS SOUTHERN UTAH THIS AFTERNOON. FLASH
FLOODING OCCURRED EARLIER THIS MORNING AS AN MCS MOVED ACROSS
SOUTHERN UTAH. THE MCS HAS CLEARED THE CWA THIS AFTERNOON AND IS
MOVING ACROSS SOUTHERN COLORADO AND NORTHERN NEW MEXICO.

IN ITS WAKE...MORE STABLE CONDITIONS EXIST ACROSS SOUTHERN UTAH.
DUE TO THIS...DEVELOPING CONVECTION WILL LIKELY BE MORE TIED TO
TOPOGRAPHY THIS AFTERNOON. PRECIPITABLE WATER VALUES REMAIN IN
EXCESS OF 1.25 INCHES ACROSS THIS SAME REGION. WITH SUFFICIENT
FORCING...WILL MAINTAIN MOST OF THE FLASH FLOOD WATCH. BASED ON
THE DEGREE OF STABILITY IN THE WAKE OF THE MCS AS WELL AS AN
UNFAVORABLE LOCATION BEHIND THE TROUGH...DECIDED TO TRIM UTAHS
DIXIE AND ZION CANYON FROM THE FLASH FLOOD WATCH. EXPECT
DEVELOPMENT WILL BE VERY LIMITED IN THE LOWER ELEVATIONS OF
SOUTHWESTERN UTAH.

ADDITIONALLY...A WEAK BOUNDARY AHEAD OF A SHORTWAVE MOVING ACROSS
OREGON/IDAHO/NEVADA WILL MOVE ACROSS NORTHERN UTAH THIS EVENING.
BOTH NAM AND GFS DEVELOP CONVECTION AHEAD OF THIS FEATURE. ADDED
SLIGHT CHANCE OF PRECIPITATION FOR NORTHERN ZONES THIS EVENING
AHEAD OF THIS BOUNDARY. ANY CONVECTION THAT DEVELOPS ACROSS THE
REGION WILL DIMINISH DURING THE OVERNIGHT HOURS.

TUESDAY IS EXPECTED TO BE DRY WITH NORTHWEST FLOW ACROSS THE
NORTHERN PORTIONS OF UTAH. DECREASED POPS IN THIS AREA. WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY TIED TO THE
TERRAIN...ARE EXPECTED TO DEVELOP DURING THE AFTERNOON FOR
SOUTHERN PORTIONS OF THE AREA.

RESIDUAL MOISTURE IS FORECAST TO REMAIN ACROSS THE REGION THROUGH
THE END OF THE WEEK AS THE UPPER LEVEL RIDGE GRADUALLY SHIFTS
WESTWARD. MAINLY DIURNAL AND TERRAIN BASED CONVECTION IS EXPECTED
EACH AFTERNOON. TEMPERATURES ARE EXPECTED TO RANGE FROM NEAR TO
SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...WEAK LAKE BREEZE SHOULD MOVE THROUGH THE TERMINAL BY
22Z HOWEVER THUNDERSTORMS THAT DEVELOP OVER THE OQUIRRHS AND
STANSBURYS WILL HAVE THE POTENTIAL FOR WEST OR SOUTHWEST WIND
OUTFLOW GUSTS THROUGH 00Z. STORMS WILL LIKELY MOVE SOUTH OF THE
TERMINAL DUE TO WESTERLY FLOW ALOFT. WEAK DISTURBANCE MOVING
ACROSS NORTHWEST UTAH THIS EVENING WILL SUPPORT MORE ORGANIZED
THUNDERSTORMS IN THE DESERTS WHICH HAVE A 30 PERCENT CHANCE OF
AFFECTING THE TERMINAL WITH LIGHTNING AND GUSTY WINDS TO 35 MPH
THROUGH 06Z. WEAK WIND SHIFT BEHIND THIS SYSTEM COULD AFFECT THE
NORMAL DRAINAGE WIND OVERNIGHT BETWEEN 06Z AND 12Z.

&&

.FIRE WEATHER...SURFACE DEW POINT HAS INCREASED TO 45 TO 60 DEGREES
STATEWIDE INDICATING THE MOIST AIRMASS WHICH IS NOW OVER MOST OF
UTAH. THIS WILL LEAD TO GOOD RH RECOVERY FOR ALL AREAS TONIGHT.
DRIER AIR IS LOCATED IN SOUTHERN IDAHO...AND SOME OF THAT WILL SEEP
INTO NORTHERN UTAH TUESDAY. FOR WEDNESDAY THROUGH FRIDAY...A PLUME
OF MOISTURE BECOMES RE-CENTERED OVER UTAH TO INCLUDE THE NORTHERN
FRINGE. DAILY THUNDERSTORM ACTIVITY IS EXPECTED FAVORING THE
MOUNTAINS DURING THE DAY WITH SOME STORMS MOVING INTO THE DESERTS
BASINS AND VALLEYS DURING THE EVENING AND OVERNIGHT PERIODS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 8 PM MONDAY FOR UTZ013-UTZ016-UTZ020-
     UTZ021-UTZ517-UTZ518.

WY...NONE.

&&

PUBLIC...CSMITH
FIRE WEATHER...YOUNG
AVIATION...TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 27, 6:24 AM MDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
624 AM MDT MON AUG 27 2007

UTZ012>016-019>021-517-518-281200-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
624 AM MDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS MUCH OF THE OUTLOOK
AREA THIS MORNING...WITH THE THREAT FOR THUNDERSTORMS CONTINUING
INTO THE AFTERNOON HOURS. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...WHICH MAY LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH
IS IN EFFECT FOR A PORTION OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LINGERING MOISTURE WILL RESULT IN A CHANCE OF PRIMARILY AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS THROUGHOUT THE UPCOMING
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ001>011-WYZ021-281200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-SOUTHWEST WYOMING-
624 AM MDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN UTAH
AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

DRIER AIR WILL SPREAD INTO NORTHERN UTAH AND FAR SOUTHWEST UTAH
TODAY. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN
POSSIBLE...PRIMARILY ACROSS THE HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOISTURE WILL LINGER ACROSS THE REGION THROUGHOUT THE UPCOMING
WEEK...RESULTING IN A THREAT FOR PRIMARILY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Aug 27, 11:59 AM MDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1159 AM MDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             WEST JORDAN             40.60N 112.00W
08/26/2007  E1.00 INCH       SALT LAKE          UT   BROADCAST MEDIA

            NUMEROUS REPORTS OF QUARTER-SIZE HAIL AROUND WEST JORDAN

0507 PM     HAIL             OREM                    40.30N 111.70W
08/26/2007  E0.50 INCH       UTAH               UT   TRAINED SPOTTER

0756 PM     FLASH FLOOD      5 N MODENA              37.87N 113.92W
08/26/2007                   IRON               UT   PUBLIC

            HAMLIN VALLEY FLASH FLOODING NEAR MODENA CAUSED 2 ATVS TO
            BE WASHED AWAY AND ONE RESCUE VEHICLE WAS STUCK IN MUD.
            DIRT ROADS IN THE AREA UNDER WATER OR WASHED OUT.

0917 AM     FLASH FLOOD      IVINS                   37.17N 113.68W
08/27/2007                   WASHINGTON         UT   TRAINED SPOTTER

            1.77 INCH STORM TOTAL. 10 TO 12 HOMES AFFECTED WITH MUD
            AND BASEMENT FLOODING AND WATER BUILDING UP NEAR
            FOUNDATIONS.

1100 AM     FLASH FLOOD      ST. GEORGE              37.08N 113.58W
08/27/2007                   WASHINGTON         UT   OFFICIAL NWS OBS

            SANTA CLARA RIVER ROSE TO AROUND 650 CFS

1100 AM     FLASH FLOOD      ZION NP                 37.22N 112.99W
08/27/2007                   WASHINGTON         UT   PARK/FOREST SRVC

            MOST SLOTS REPORTED TO HAVE SIGNIFCANT RUNOFF FROM HEAVY
            RAIN IN THE MORNING. 0.63 RAIN IN 3 HOURS ENDING 1020 AM
            AT ZION PARK. 0.88 RAIN AT LAVA POINT IN 3 HOURS DURING
            SAME PERIOD. 24 HOUR TOTAL 1.52 AND 1.16 RESPECTIVELY.

&&

ATARDY
Local storm report, Aug 27, 2:48 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
248 PM MDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             WEST JORDAN             40.60N 112.00W
08/26/2007  E1.00 INCH       SALT LAKE          UT   BROADCAST MEDIA

            NUMEROUS REPORTS OF QUARTER-SIZE HAIL AROUND WEST JORDAN

0150 PM     HAIL             6 SW LEHI               40.34N 111.93W
08/26/2007  M0.88 INCH       UTAH               UT   BROADCAST MEDIA

            PICTURES OF PENNY TO NICKEL SIZED HAIL IN EAGLE MOUNTAIN
            ON KUTV.

0507 PM     HAIL             OREM                    40.30N 111.70W
08/26/2007  E0.50 INCH       UTAH               UT   TRAINED SPOTTER

0756 PM     FLASH FLOOD      5 N MODENA              37.87N 113.92W
08/26/2007                   IRON               UT   PUBLIC

            HAMLIN VALLEY FLASH FLOODING NEAR MODENA CAUSED 2 ATVS TO
            BE WASHED AWAY AND ONE RESCUE VEHICLE WAS STUCK IN MUD.
            DIRT ROADS IN THE AREA UNDER WATER OR WASHED OUT.

0917 AM     FLASH FLOOD      IVINS                   37.17N 113.68W
08/27/2007                   WASHINGTON         UT   TRAINED SPOTTER

            1.77 INCH STORM TOTAL. 10 TO 12 HOMES AFFECTED WITH MUD
            AND BASEMENT FLOODING AND WATER BUILDING UP NEAR
            FOUNDATIONS.

1100 AM     FLASH FLOOD      ST. GEORGE              37.08N 113.58W
08/27/2007                   WASHINGTON         UT   OFFICIAL NWS OBS

            SANTA CLARA RIVER ROSE TO AROUND 650 CFS

1100 AM     FLASH FLOOD      ZION NP                 37.22N 112.99W
08/27/2007                   WASHINGTON         UT   PARK/FOREST SRVC

            MOST SLOTS REPORTED TO HAVE SIGNIFICANT RUNOFF FROM HEAVY
            RAIN IN THE MORNING. 0.63 RAIN IN 3 HOURS ENDING 1020 AM
            AT ZION PARK. 0.88 RAIN AT LAVA POINT IN 3 HOURS DURING
            SAME PERIOD. 24 HOUR TOTAL 1.52 AND 1.16 RESPECTIVELY.

0140 PM     FLASH FLOOD      10 NW BIG WATER         37.17N 111.79W
08/27/2007                   KANE               UT   PARK/FOREST SRVC

            FLASH FLOODING REPORTED UPSTREAM ON WAHWEAP CREEK AS A
            LARGE FLOW.

&&

ATARDY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:00 PM MDTFlash Flood WarningSLCIron3 hr
Aug 27, 7:21 AM MDTFlash Flood WarningSLCWashington4 hr
Aug 27, 8:30 AM MDTFlash Flood WarningSLCIron, Kane, Washington3 hr
Aug 27, 1:24 PM MDTFlash Flood WarningSLCPiute3 hr
Aug 27, 1:24 PM MDTFlash Flood WarningSLCPiute3 hr
Aug 27, 1:35 PM MDTFlash Flood WarningSLCKane3 hr
Aug 27, 1:55 PM MDTFlash Flood WarningSLCPiute10 min

Nearby

Flash Flood Warnings in Utah, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.